Kentucky, 2013

Flash Flooding and Flood in Kentucky, August 9 to 11, 2013

August 9 to 11, 2013 · NWS JKL · 16 events in 10 counties and zones

Scattered strong thunderstorms produced heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 10. The storms formed in a warm and unstable air mass that was in place across the Ohio and Tennessee valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong thunderstorms produced heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 10. The storms formed in a warm and unstable air mass that was in place across the Ohio and Tennessee valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 4:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 9, 4:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EDT FRI AUG 9 2013

.UPDATE...
ISSUED AT 530 AM EDT FRI AUG 9 2013

WITH A LINE OF SHOWERS AND OCCASIONAL THUNDERSTORMS PUSHING INTO EAST
KENTUCKY AND A BETTER IDEA OF TIMING FOR THIS FIRST WAVE HAVE FINE
TUNED THE POP AND WX GRIDS WITH THIS UPDATE. THESE GRIDS HAVE BEEN
SENT TO THE NDFD AND WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 355 AM EDT FRI AUG 9 2013

07Z SFC ANALYSIS SHOWS A QUASI-STATIONARY FRONT LOCATED THROUGH
NORTHERN KENTUCKY. EAST KENTUCKY REMAINS IN THE WARM SECTOR OF THIS
BOUNDARY WITH MUGGY TEMPERATURES AND DEWPOINTS IN PLACE THIS NIGHT.
CONVECTION HAS RAMPED UP AGAIN OVER WESTERN AND CENTRAL KENTUCKY
DURING THESE PAST FEW HOURS WITH A TRACK TAKING IT EAST NORTHEAST
INTO OUR CWA...INITIALLY AIMING FOR OUR NORTHERN COUNTIES. UNDER
MOSTLY CLOUDY SKIES SOME PATCHY FOG HAS DEVELOPED IN THE VALLEYS.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH A DEEP TROUGH OVER
CENTRAL CANADA NORTH OF A FLAT RIDGE RESIDING OVER THE SOUTHERN TIER
OF THIS COUNTRY. BETWEEN THESE TWO FEATURES...FAST AND NEAR ZONAL
FLOW WILL ZIP POCKETS OF ENERGY THROUGH THE SOUTHERN OHIO VALLEY
DURING THE SHORT TERM PORTION OF THE FORECAST. THE EVOLUTION OF THE
NORTHERN TROUGH WILL HELP TO BUCKLE THIS PATTERN LOCALLY PLACING EAST
KENTUCKY IN THE REALM OF SOUTHWEST FLOW AND STILL UNDER THE PATHWAY
FOR MID LEVEL SHORT WAVES TODAY AND INTO THE DAY SATURDAY. THINGS
WILL FLATTEN OUT A BIT BY SATURDAY EVENING AS THE CORE OF THE
CANADIAN TROUGH SHIFTS EAST. GIVEN THE AGREEMENT ALOFT HAVE FOLLOWED
A MODEL BLEND...BUT LEANED MOST HEAVILY TOWARD THE WEATHER SPECIFICS
FROM THE HIGHER RESOLUTION NAM12...AND IN THE NEAR TERM...THE HRRR.

SENSIBLE WEATHER WILL CONTINUE TO BE ONE THAT IS PORTENTOUS FOR
HEAVY RAIN AND A POTENTIAL FOR FLASH FLOODING. THE INGREDIENTS ARE IN
PLACE WITH HIGH PW AIR...DAYTIME INSTABILITY...A NEARBY SFC
BOUNDARY...AND SOME UPPER LEVEL SUPPORT. THIS WILL BE THE CASE
THROUGH THE SHORT TERM PORTION OF THE FORECAST. WHILE THE SET UP IS
CLEAR...THE ACTUAL EVOLUTION AND TRIGGERS ARE NOT SO MUCH. THIS...
COMBINED WITH THE RUN TO RUN INCONSISTENCIES OF THE HIGHER
RESOLUTION MODELS NEGATES ANY HIGHER THAN MEDIUM CONFIDENCE IN THE
FORECAST DETAILS THROUGH SATURDAY. NEVERTHELESS...THE EXISTING FFA
APPEARS ON TRACK GIVEN THE POTENTIAL AND ONGOING CONVECTION THAT
SHOULD PROVIDE SOME TRIGGERS FOR CONTINUANCE OF THE SHOWERS AND
THUNDERSTORMS THROUGHOUT THE DAY. WITH SIMILAR CIRCUMSTANCES IN
PLACE FOR HEAVY RAIN INTO THE DAY SATURDAY...AN ARGUMENT COULD BE
MADE FOR EXTENDING THE FFA THROUGH 00Z SUNDAY. HOWEVER...MUCH OF THE
THREAT IS ALSO DEPENDENT ON THE ANTECEDENT CONDITIONS...SO WILL LET
FUTURE SHIFTS DECIDE ON EXPIRATION OR ANY EXTENSION ONCE IT BECOMES
MORE CLEAR HOW IT ALL PLAYS OUT LATER TODAY. OTHERWISE...EXPECT
HIGHS TODAY AND SATURDAY TO BE IN THE LOW 80S WITH LOWS TONIGHT NEAR
70...ALONG WITH SOME VALLEY FOG.

FOLLOWED THE CONSALL FOR TEMPS AND DEWPOINTS THROUGH THE LATTER PART
OF THE FORECAST WITH THE FIRST 24 KICKED OFF BY THE CONSSHORT. DID
MAKE ONLY MINOR ADJUSTMENTS FOR TERRAIN TONIGHT GIVEN THE HIGH
HUMIDITY IN PLACE. AS FOR POPS...ENDED UP MOST SIMILAR TO THE MET
NUMBERS THROUGH THE SHORT TERM PORTION OF THE FORECAST.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 AM EDT FRI AUG 9 2013

THE MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. DEEP
TROUGHING WILL BE IN PLACE ACROSS EASTERN CANADA...WITH RIDGING
NOTED ACROSS THE SOUTHEASTERN CONUS. THE FLOW WILL REMAIN ZONAL
ACROSS THE OHIO AND TENNESSEE VALLEYS IN BETWEEN THESE TWO FEATURES
THROUGH EARLY NEXT WEEK...KEEPING THE HIGH HUMIDITY AND STALLED
FRONTAL BOUNDARY IN THE VICINITY.  THE CANADIAN TROUGH WILL THEN
DEEPEN AND DROP SOUTHEAST ENOUGH BY THE MIDDLE OF NEXT WEEK TO
FINALLY BRING SOME RELIEF TO THE HUMIDITY AS WELL AS THE SUSTAINED
UNSETTLED WEATHER ACROSS THE AREA AS THE FRONT FINALLY PUSHES SOUTH.

GIVEN THE AGREEMENT...STUCK CLOSE TO THE COMBINATION OF THE BLENDED
GUIDANCE AND THE INHERITED FORECAST. CHANCE POPS WILL CONTINUE TO BE
IN THE FORECAST THROUGH TUESDAY WITH THE FRONTAL BOUNDARY REMAINING
NEARBY...ALTHOUGH NAILING DOWN THE TIMING REMAINS CHALLENGING...SO
USED MORE OF A DIURNAL INFLUENCE. BY WEDNESDAY AND ESPECIALLY
THURSDAY...POPS WILL BE ON THE DECLINE AS THE BOUNDARY FINALLY EXITS.

FOR TEMPERATURES...SULTRY CONDITIONS WILL CONTINUE ACROSS THE AREA
THROUGH THE WEEKEND...BEFORE THE HUMIDITY BEGINS TO SUBSIDE BY EARLY
NEXT WEEK...AND ESPECIALLY BY WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 240 AM EDT FRI AUG 9 2013

VFR CONDITIONS WILL CONTINUE AT THE TAF SITES FOR THE BULK OF THE
REMAINDER OF THE NIGHT. THE NEXT SFC WAVE WILL BRING A THREAT FOR
SHOWERS AND THUNDERSTORMS BACK TO THE AREA AFTER 09Z. EXPECT THIS
CONVECTION TO BRING SOME REDUCED VISIBILITIES AND LOWER CEILINGS
TOWARDS DAYBREAK INTO FRIDAY MORNING. CONFIDENCE BEYOND THIS POINT
REMAINS LOW AS THE FRONTAL BOUNDARY WILL BE DRAPED OVER THE AREA AND
COULD KEEP CEILINGS ON THE LOW SIDE INTO FRIDAY EVENING...ALONG
WITH PERIODS OF SHOWERS AND THUNDERSTORMS. WINDS WILL BE LIGHT AND
VARIABLE THROUGH THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Aug 9, 3:20 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 AM EDT FRI AUG 9 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
420 AM EDT FRI AUG 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
ACROSS EAST KENTUCKY TODAY AND TONIGHT. THESE MAY RESULT IN LOCALLY
HEAVY RAINFALL WHICH IN TURN COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. SHOWERS
AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL DURING THE DAY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OF GREATER THAN AN
INCH...OBSERVED FLOODING...OR HIGH WATER TO THE NATIONAL WEATHER
SERVICE IN JACKSON.

GREIF

The radar

The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 5 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Fleming

When
August 9, 6:00 AM EST to August 10, 6:00 AM EST
Where
Fleming County, 2 mi N of Flemingsburg
Reported by
COOP Observer
Coordinates
38.449, -83.730

The 24 hour rainfall total was 2.25 inches.

Heavy Rain, Perry

When
August 9, 6:00 AM EST to August 10, 6:00 AM EST
Where
Perry County, Buckhorn
Reported by
COOP Observer
Coordinates
37.350, -83.480

The 24 hour rainfall total was 3.45 inches.

Heavy Rain, Breathitt

When
August 9, 7:00 AM EST to August 10, 7:03 AM EST
Where
Breathitt County, 2 mi N of Jackson
Reported by
NWS Employee
Coordinates
37.579, -83.380

The 24 hour rainfall total was 2.6 inches at Wolverine.

Heavy Rain, Floyd

When
August 9, 7:55 AM EST to August 10, 7:55 AM EST
Where
Floyd County, Wheelwright
Reported by
Mesonet
Coordinates
37.330, -82.730

An IFLOWS gage at Right Beaver measured a 24 hour rainfall total of 2.14 inches.

Heavy Rain, Perry

When
August 9, 7:55 AM EST to August 10, 7:55 AM EST
Where
Perry County, 2 mi E of Avawam
Reported by
Mesonet
Coordinates
37.220, -83.244

An IFLOWS gage at Rock House measured a 24 hour rainfall total of 2.43 inches.

Heavy Rain, Lee

When
August 9, 7:55 AM EST to August 10, 7:55 AM EST
Where
Lee County, Standing Rock
Reported by
Mesonet
Coordinates
37.720, -83.720

The IFLOWS gage at Leeco measured a 24 hour rainfall total of 2.28 inches.

Heavy Rain, Pike

When
August 9, 7:55 AM EST to August 10, 7:55 AM EST
Where
Pike County, Phelps
Reported by
Mesonet
Coordinates
37.520, -82.150

The IFLOWS gage at Peters Creek measured a 24 hour rainfall total of 2.91 inches.

Heavy Rain, Knott

When
August 9, 8:00 AM EST to August 10, 8:00 AM EST
Where
Knott County, Vest
Reported by
Mesonet
Coordinates
37.380, -83.000

A 24 hour rainfall total of 3.01 inches was reported by the mesonet site at Vest.

Heavy Rain, McCreary

When
August 10, 11:00 AM EST to 12:35 PM EST
Where
McCreary County, 2 mi ESE of Strunk
Reported by
Trained Spotter
Coordinates
36.619, -84.397

A trained spotter reported that 4.9 inches of rain fell near Strunk in less than two hours.

Flash Flood, McCreary

When
August 10, 12:17 PM EST to 3:30 PM EST
Where
McCreary County, 0.86 mi WSW of Creekmore to 0.94 mi W of Hollyhill
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.615, -84.364

The following roads were impassable and being closed due to flooding: East Hwy 1416 at Woods Hill, Marsh Creek Baptist Church Rd, Hays Creek Rd, and all side roads leading from Hays Creek Rd. Water was in a structure on Cordell Flats Rd. Ed Meadows Rd was impassable. Roads were under water at the intersection of Lum Strunk Rd and KY Hwy 1470. Approximately 15 homes in the Cordell Flats community were affected by flooding. The Marsh Creek church was flooded.

Flood, Magoffin

When
August 10, 6:15 PM EST to 8:20 PM EST
Where
Magoffin County, Salyersville to 0.22 mi SSE of Salyersville
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Public
Coordinates
37.750, -83.070

Very heavy rain was occurring and ditches were running full with water starting to go into the roadway.

Flash Flood, Magoffin

When
August 10, 6:45 PM EST to 9:00 PM EST
Where
Magoffin County, 0.94 mi NNE of Salyersville to 0.96 mi NE of Salyersville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.763, -83.066

Water was running through a house on Mash Fork Rd at 745 pm. Coal Branch Rd was also impassable due to flooding.

Flash Flood, Magoffin

When
August 10, 7:00 PM EST to 9:00 PM EST
Where
Magoffin County, Salyersville to 0.62 mi S of Stringtown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.750, -83.070

The Fire Rescue squad reported that Hwy 40 was closed due to high water at around 8 pm EDT.

Flash Flood, Magoffin

When
August 10, 7:00 PM EST to 9:00 PM EST
Where
Magoffin County, 0.52 mi WSW of Licksburg to 0.56 mi SW of Licksburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.798, -83.089

Intersection of Hwys 2019 and 3334 was closed due to flooding.

Heavy Rain, Jackson

When
August 10, 8:40 PM EST to 8:55 PM EST
Where
Jackson County, Tyner
Reported by
911 Call Center
Coordinates
37.350, -83.920

Two rock slides caused by heavy rain occurred near the Clay county line and on KY 30E at the 18 mile marker in Tyner.

Flash Flood, Floyd

When
August 10, 9:00 PM EST to August 11, 12:00 AM EST
Where
Floyd County, 0.54 mi WSW of German to 0.81 mi SSW of German
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.678, -82.659

Flash flooding occurred on Rt 194 near Cow Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464856, 464858, 464859, 464860, 464861, 464862, 464863, 464865, 464866, 464872, 464874, 464878, 464875, 468657, 464881, 464886.